Alert archive / Kansas / Tornado Warnings in 2015

Tornado Warning 11, NWS Hastings, NE

May 6, 2015Jewell County, Kansas

NWS Hastings, NE issued this tornado warning at May 6, 2015, 4:34 PM CDT for Jewell County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2015, 4:34 PM CDT (21:34 UTC)
Expired
May 6, 2015, 5:00 PM CDT
In force
26 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Jewell County, KS

The radar

The Grand Island radar (KUEX), 65 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:41 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WFUS53 KGID 062134
TORGID
KSC089-062200-
/O.NEW.KGID.TO.W.0011.150506T2134Z-150506T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
434 PM CDT WED MAY 6 2015

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 500 PM CDT
    
* AT 434 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED OVER MONTROSE...OR 21 MILES WEST OF
  BELLEVILLE...MOVING NORTH AT 35 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  LOVEWELL STATE PARK AROUND 445 PM CDT.
  WEBBER AROUND 450 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3974 9795 3976 9809 3997 9809 3996 9793
      3994 9793
TIME...MOT...LOC 2134Z 192DEG 33KT 3979 9804 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

FAY
2 follow-up statements
705 
WWUS53 KGID 062140
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT WED MAY 6 2015

KSC089-062200-
/O.CON.KGID.TO.W.0011.000000T0000Z-150506T2200Z/
JEWELL KS-
440 PM CDT WED MAY 6 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHEASTERN JEWELL COUNTY...
    
AT 439 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED OVER LOVEWELL STATE PARK...OR 20 MILES WEST OF
BELLEVILLE...MOVING NORTH AT 40 MPH.

HAZARD...TORNADO AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS DANGEROUS STORM WILL BE NEAR...
  WEBBER AROUND 450 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3979 9795 3982 9809 3997 9809 3996 9793
      3994 9793
TIME...MOT...LOC 2139Z 193DEG 35KT 3985 9801 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

FAY
053 
WWUS53 KGID 062151
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
451 PM CDT WED MAY 6 2015

KSC089-062200-
/O.CON.KGID.TO.W.0011.000000T0000Z-150506T2200Z/
JEWELL KS-
451 PM CDT WED MAY 6 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHEASTERN JEWELL COUNTY...
    
AT 450 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR WEBBER...OR 20 MILES NORTHWEST OF BELLEVILLE...
MOVING NORTH AT 40 MPH.

HAZARD...TORNADO AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN JEWELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3988 9794 3989 9809 3997 9809 3996 9793
      3994 9793
TIME...MOT...LOC 2150Z 192DEG 33KT 3996 9798 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

FAY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 6, 2:39 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 6, 2:39 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
239 PM CDT WED MAY 6 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 219 PM CDT WED MAY 6 2015

PLENTY OF INSTABILITY AND SHEAR TO WORK WITH THIS AFTERNOON...SO
RAPID THUNDERSTORM DEVELOPMENT AND SEVERE WEATHER IS
EXPECTED...WITH ROUGHLY THE SOUTHEASTERN HALF OF THE FORECAST AREA
NOW IN A TORNADO WATCH THROUGH 9 PM. LARGE HAIL...WINDS GUSTS IN
EXCESS OF 60 MPH...AND TORNADOES ARE ALL POSSIBLE.

EXPECT CHANCES FOR THUNDERSTORMS AND SEVERE WEATHER TO DIMINISH
DURING THE OVERNIGHT HOURS AS THE RESPONSIBLE LOW PRESSURE SYSTEM
TRACKS NORTHEASTWARD. COULD SEE ANOTHER ROUND OF THUNDERSTORMS
DEVELOP ACROSS THE AREA AHEAD OF A COLD FRONT TOMORROW
AFTERNOON...BUT FOCUS OF THE STRONGER ACTIVITY TOMORROW SHOULD BE
MORE ACROSS NORTH CENTRAL KANSAS AND NOT ENCOMPASS AS MUCH OF THE
LOCAL AREA AS THIS AFTERNOON/EVENINGS ACTIVITY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 219 PM CDT WED MAY 6 2015

WILL BE BRIEF DUE TO ONGOING CONVECTION...BUT PRIMARY FORECAST
CONCERN WILL CONTINUE TO REVOLVE AROUND THUNDERSTORM CHANCES THIS
WEEKEND.

MODELS IN GOOD AGREEMENT AT THE START OF THE PERIOD SHOWING SWRLY
FLOW IN PLACE IN THE UPPER LEVELS...AS A STRONG LOW PRESSURE SYSTEM
HAS SHIFTED SOUTH ALONG THE WEST COAST INTO SRN CALIFORNIA.

THUNDERSTORM CHANCES THURSDAY NIGHT THROUGH FRIDAY NIGHT ARE DRIVEN
PRIMARILY BY SHORTWAVE DISTURBANCES EJECTED OUT AHEAD OF THE MAIN
UPPER LOW...WHICH BY SUNRISE SATURDAY IS EXPECTED TO BE OVER THE
FOUR CORNERS REGION.

MAIN CONCERN INTO THIS WEEKEND WILL BE AS THAT LOW CONTINUES TO PUSH
EAST...EVENTUALLY ONTO THE PLAINS...WITH THE 12Z GFS/ECMWF TAKING
THE LOW ON A N/NE PATH THROUGH WRN NEBRASKA ON SUNDAY. INCREASED
LARGER SCALE LIFT...SFC BOUNDARIES AND OTHER PARAMETERS CONTINUE TO
SUGGEST THAT SATURDAY AFTERNOON/NIGHT WILL BRING ANOTHER SHOT AT
SEVERE WEATHER. SUNDAY...THE MAIN INSTABILITY AXIS/SFC FRONT LOOKS
TO PUSH E/SE...BUT THE MAIN UPPER LEVEL LOW WILL BE IN CLOSE
PROXIMITY TO THE CWA. LOT OF DETAILS YET TO WORK OUT.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z THURSDAY
AFTERNOON) ISSUED AT 219 PM CDT WED MAY 6 2015

MVFR OR LOWER CIGS ARE EXPECTED THROUGH THE EVENING HOURS AS
SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE LOCAL AREA. SOME OF
THESE STORMS COULD HAVE WIND GUSTS IN EXCESS OF 35KTS...ESPECIALLY
NEAR KGRI WHERE THE SEVERE PROBABILITIES ARE HIGHER. EXPECT
THUNDERSTORM POTENTIAL TO DIMINISH DURING THE EARLY MORNING HOURS
THURSDAY...WITH VFR CONDITIONS RETURNING TO BOTH TERMINALS BY
DAYBREAK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ROSSI
LONG TERM...ADP
AVIATION...ROSSI
Hazardous weather outlook, May 6, 2:25 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
225 PM CDT WED MAY 6 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071930-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
225 PM CDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO TONIGHT...SOME
OF WHICH ARE EXPECTED TO BECOME SEVERE. HAIL TO THE SIZE OF
GOLFBALLS...DAMAGING WIND GUSTS TO 60 MPH OR GREATER AS WELL AS
ISOLATED TORNADOES ARE ALL POSSIBLE THROUGH 9 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS REMAIN IN THE FORECAST ACROSS THE ENTIRE OUTLOOK AREA
THURSDAY NIGHT THROUGH SUNDAY NIGHT. THERE WILL BE THE CHANCE FOR
SEVERE THUNDERSTORMS...MAINLY SATURDAY AFTERNOON INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS MUCH OF THE LOCAL
AREA LATER THIS AFTERNOON AND INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Local storm report, May 6, 3:51 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
351 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             HILDRETH                40.34N 99.05W
05/06/2015  E0.50 INCH       FRANKLIN           NE   PUBLIC

&&

ADP
Local storm report, May 6, 4:02 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
402 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TORNADO          4 SE ESBON              39.78N 98.38W
05/06/2015                   JEWELL             KS   NWS EMPLOYEE

            TORNADO ON GROUND AT THIS TIME. OFF-DUTY NWS EMPLOYEE.

&&

PFANNKUCH
Local storm report, May 6, 4:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
421 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             12 E PLAINVILLE         39.23N 99.08W
05/06/2015  E1.50 INCH       ROOKS              KS   PUBLIC

            HAIL FROM APPROXIMATELY 410-412 PM.

&&

ADP
Local storm report, May 6, 4:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
424 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TORNADO          1 S ROSELAND            40.46N 98.56W
05/06/2015                   ADAMS              NE   EMERGENCY MNGR

&&

ADP
Local storm report, May 6, 4:26 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
426 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             BELOIT                  39.47N 98.11W
05/06/2015  E0.50 INCH       MITCHELL           KS   PUBLIC

            REPORTED ON THE EAST SIDE OF BELOIT. LASTED FROM
            APPROXIMATELY 416 TO 426 PM.

&&

ADP
Local storm report, May 6, 4:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
434 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TORNADO          ROSELAND                40.47N 98.56W
05/06/2015                   ADAMS              NE   EMERGENCY MNGR

            AT LEAST MINOR TORNADO DAMAGE REPORTED IN ROSELAND.
            EXTENT UNKNOWN AT THIS TIME.

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:42 PM CDTSpecial Weather StatementGIDOsborne33 min
May 6, 2:08 PM CDTSpecial Weather StatementGIDOsborne37 min
May 6, 2:35 PM CDTSpecial Weather StatementGIDMitchell25 min
May 6, 2:47 PM CDTSpecial Weather StatementGIDOsborne, Rooks, Smith43 min
May 6, 2:48 PM CDTTornado Warning Tornado observedGIDMitchell27 min
May 6, 3:07 PM CDTTornado WarningGIDOsborne, Smith23 min
May 6, 3:30 PM CDTSevere Thunderstorm WarningGIDJewell, Smith30 min
May 6, 3:34 PM CDTAreal Flood AdvisoryGIDOsborne, Smith6 hr
May 6, 3:35 PM CDTTornado Warning Tornado observedGIDJewell12 min
May 6, 3:37 PM CDTTornado Warning Tornado observedGIDJewell23 min
May 6, 3:43 PM CDTSpecial Weather StatementGIDOsborne32 min
May 6, 3:52 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks38 min
May 6, 3:56 PM CDTSevere Thunderstorm WarningGIDSmith49 min
May 6, 3:58 PM CDTTornado WarningGIDJewell32 min
May 6, 4:19 PM CDTTornado WarningGIDJewell26 min
May 6, 4:26 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell34 min
May 6, 4:27 PM CDTSevere Thunderstorm WarningGIDOsborne48 min
May 6, 4:49 PM CDTSevere Thunderstorm WarningGIDJewell41 min
May 6, 4:54 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne36 min
May 6, 4:57 PM CDTTornado WarningGIDJewell33 min
May 6, 5:03 PM CDTTornado WarningGIDJewell, Mitchell27 min
May 6, 5:10 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne35 min
May 6, 5:17 PM CDTTornado WarningGIDMitchell28 min
May 6, 5:24 PM CDTSevere Thunderstorm WarningGIDOsborne, Smith51 min
May 6, 5:28 PM CDTAreal Flood AdvisoryGIDJewell, Smith3 hr
May 6, 5:29 PM CDTSevere Thunderstorm WarningGIDJewell46 min
May 6, 5:43 PM CDTTornado WarningGIDJewell, Mitchell32 min
May 6, 5:45 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Smith45 min
May 6, 6:14 PM CDTTornado WarningGIDJewell, Mitchell31 min
May 6, 6:31 PM CDTSevere Thunderstorm WarningGIDJewell, Smith44 min
May 6, 6:44 PM CDTSevere Thunderstorm WarningGIDJewell46 min

Nearby

Tornado Warnings in Kansas, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.